Advertisement

Can Chantix cause changes in mood?

Nina Evans
Pharmacy
Chantix (varenicline) can cause changes in mood. Some people say they feel depressed, hostile, nervous, and even suicidal while taking Chantix. We don't know whether the drug itself is causing these mood changes, or if nicotine withdrawal is the culprit, but you should pay attention to how you feel when you take Chantix. Ask your friends and family to keep an eye on you and tell you if they notice that your attitude or behavior has changed. If you experience any mood changes, stop taking varenicline and call your doctor right away.

The Food and Drug Administration (FDA) requires that Chantix (varenicline) carry a warning that mood changes may occur in people taking Chantix to quit smoking. The warning mentions the following mental problems associated with Chantix:

  • Extreme neuropsychiatric problems such as depression, suicidal thoughts and attempted suicide.
  • Exacerbation of underlying mental health illnesses.
  • Neuropsychiatric symptoms, including mood swings, psychosis and hostility.

Continue Learning about Dependency Agent

What drugs may interact with varenicline?
Donna Hill Howes, RNDonna Hill Howes, RN
Some patients who took varenicline along with nicotine replacement therapy (NRT) reported higher rat...
More Answers
What are the side effects of varenicline?
RealAgeRealAge
As with all drugs, varenicline has some possible drawbacks you need to be aware of: Before taking...
More Answers
What should I know before taking varenicline?
Donna Hill Howes, RNDonna Hill Howes, RN
Bupropion and varenicline have been shown to help people with schizophrenia quit smoking. But relaps...
More Answers
How effective is varenicline?
Donna Hill Howes, RNDonna Hill Howes, RN
Studies show that people who use varenicline at the recommended dose of 2 mg a day are 3 times more ...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.